Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 6, NWS San Angelo, TX

March 19, 2020Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 19, 2020, 12:22 AM CDT for Nolan County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 12:22 AM CDT (05:22 UTC)
Expired
Mar 19, 2020, 1:00 AM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

675 
WFUS54 KSJT 190522
TORSJT
TXC353-190600-
/O.NEW.KSJT.TO.W.0006.200319T0522Z-200319T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1222 AM CDT Thu Mar 19 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Nolan County in west central Texas...

* Until 100 AM CDT.
    
* At 1220 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Silver, or 17 miles northwest of Robert
  Lee, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maryneal around 1250 AM CDT.
  Nolan around 100 AM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 70 And Ranch Road 53 and Lake Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3245 10032 3221 10015 3208 10055 3209 10066
      3217 10066
TIME...MOT...LOC 0520Z 235DEG 36KT 3207 10070 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK
1 follow-up statement
978 
WWUS54 KSJT 190546
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1246 AM CDT Thu Mar 19 2020

TXC353-190600-
/O.CON.KSJT.TO.W.0006.000000T0000Z-200319T0600Z/
Nolan TX-
1246 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
NOLAN COUNTY...
    
At 1245 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Maryneal, or 11 miles northwest of Blackwell, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Nolan around 100 AM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 70 And Ranch Road 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3240 10029 3221 10015 3216 10045 3224 10052
TIME...MOT...LOC 0545Z 244DEG 36KT 3223 10041 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 18, 6:06 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 18, 6:06 PM CDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
606 PM CDT Wed Mar 18 2020

.AVIATION...
/00Z TAFS/

Convection in the first 6 hours will be the primary concern, and
will use latest radar trends and hi-res models for the first guess
on timing of storms across the terminals. Models indicated
several rounds, with the most widespread area of storms moving
southwest to northeast across the area late evening and early
morning hours between 03Z and 08Z.

&&

.PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/

SHORT TERM...
(Tonight)

..Severe Thunderstorms...

A surface boundary and another energy impulse aloft will combine
to enhance the potential for severe thunderstorms, across West
Central Texas, again tonight. That potential is highest, mainly
along and north of a line from Sterling City, to San Angelo, to
Millersview, to Brownwood. The main threats for all of West
Central Texas tonight are large hail, damaging winds, and deadly
lightning; additionally, tornadoes are possible, especially where
the severe thunderstorm potential is highest.

(Thursday)

..Dry and Warm...

As this upper trough finally moves east, dry and warm conditions
will follow Thursday. Surface winds Thursday afternoon will
initially be from the south; but, an approaching cold front will
create winds more from the south west or west, by Thursday
afternoon. The downslope component of those afternoon surface
winds, along with lots of afternoon sunshine, will help produce
afternoon highs well above usual mid March highs.

LONG TERM...
(Thursday night through Wednesday)

..Cooler and Wet...

Another cold front will move across West Central Texas Thursday
night into Friday, This will bring cooler temperatures into West
Central Texas, at least for a couple days, Then, rain chances
return late Thursday night, as the front moves south. Moist
upglide may produce mainly showers Saturday and Sunday. Then, the
upper pattern shifts and a broad ridge build over the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  73  43  53 /  90   5  10  10
San Angelo 	 61  77  47  59 /  80   0  20  10
Junction 	 61  81  50  62 /  60   5  60  40
Brownwood 	 61  78  45  57 /  70  10  20  30
Sweetwater 	 59  71  42  52 /  90   0   5   5
Ozona      	 59  78  50  62 /  70   0  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Wed Mar 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening through early
Thursday morning. The main hazards will be large hail, damaging
winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday evening.

In the hours before

Special weather statement, Mar 18, 7:05 PM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020

TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Anson and Hawley around 720 PM CDT.
  Nugent around 730 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
      3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997

PO
Special weather statement, Mar 18, 7:22 PM CDT, 5 hours before
Special Weather Statement
National Weather Service San Angelo TX
722 PM CDT Wed Mar 18 2020

TXZ099-114-190045-
Throckmorton TX-Shackelford TX-
722 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fort Griffin, or 16 miles southwest of
Throckmorton, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Shackelford and southern Throckmorton Counties, including the
following locations... The Intersection Of Us-183 And Us-
283, The Intersection Of Us-
380 And Highway 222 and The Intersection Of Us-
283 And Ranch Road 209.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904
TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935

PO
Local storm report, Mar 18, 7:51 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FUNNEL CLOUD     5 ENE NORTON            31.90N 100.05W
03/18/2020                   RUNNELS            TX   LAW ENFORCEMENT

            THE RUNNELS COUNTY SHERIFFS OFFICE REPORTED
            A FUNNEL CLOUD ALONG FM 2111 NORTHEAST OF
            NORTON.

&&

CRD
Special weather statement, Mar 18, 10:11 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1011 PM CDT Wed Mar 18 2020

TXZ076-190415-
Crockett TX-
1011 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iraan, or 14 miles northwest of Sheffield, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Crockett County.

LAT...LON 3109 10188 3108 10187 3108 10140 3096 10129
      3079 10183 3086 10185 3089 10189 3092 10187
      3093 10191 3098 10198 3099 10200
TIME...MOT...LOC 0310Z 233DEG 29KT 3084 10198

SK
Special weather statement, Mar 18, 11:57 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1157 PM CDT Wed Mar 18 2020

TXZ064-065-071-072-190545-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
1157 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHEASTERN
STERLING...NORTHWESTERN TOM GREEN AND NORTHERN IRION COUNTIES UNTIL
1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Barnhart, or 21 miles northwest of Mertzon, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Water Valley and Carlsbad around 1245 AM CDT.

Other locations impacted by this storm include Us-87 Near The Coke-
Tom Green County Line.

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3129 10116 3144 10127 3177 10078 3153 10056
TIME...MOT...LOC 0456Z 234DEG 35KT 3141 10114

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:05 PM CDTSpecial Weather StatementSJTJones25 min
Mar 18, 7:22 PM CDTSpecial Weather StatementSJTThrockmorton23 min
Mar 18, 7:26 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 18, 7:36 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton54 min
Mar 18, 7:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
Mar 18, 7:52 PM CDTTornado WarningSJTCallahan, Shackelford, Taylor23 min
Mar 18, 8:13 PM CDTSevere Thunderstorm WarningSJTShackelford47 min
Mar 18, 8:14 PM CDTAreal Flood AdvisorySJTCallahan, Runnels, Shackelford, Taylor, Throckmorton2 hr
Mar 18, 10:11 PM CDTSpecial Weather StatementSJTCrockett64 min
Mar 18, 10:51 PM CDTSevere Thunderstorm WarningSJTCrockett24 min
Mar 18, 11:00 PM CDTSevere Thunderstorm WarningSJTSterling60 min
Mar 18, 11:29 PM CDTTornado WarningSJTCoke, Sterling31 min
Mar 18, 11:54 PM CDTTornado Warning Considerable damage threatSJTCoke, Sterling34 min
Mar 18, 11:57 PM CDTSpecial Weather StatementSJTIrion48 min
Mar 19, 12:33 AM CDTAreal Flood AdvisorySJTFisher, Nolan3 hr
Mar 19, 12:44 AM CDTSpecial Weather StatementSJTFisher46 min
Mar 19, 12:56 AM CDTTornado WarningSJTNolan, Taylor34 min
Mar 19, 1:17 AM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Mar 19, 1:49 AM CDTTornado Warning Considerable damage threatSJTShackelford, Throckmorton41 min
Mar 19, 2:27 AM CDTTornado WarningSJTShackelford18 min
Mar 19, 2:48 AM CDTAreal Flood AdvisorySJTShackelford117 min
Mar 19, 4:18 AM CDTSevere Thunderstorm WarningSJTKimble20 min
Mar 19, 5:06 AM CDTSpecial Weather StatementSJTKimble39 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.